Alert archive / Utah / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Salt Lake City, UT

August 11, 2018Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 11, 2018, 6:53 PM MDT for Washington County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 6:53 PM MDT (00:53 UTC)
Expired
Aug 11, 2018, 7:30 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, UT

The radar

The Cedar City radar (KICX), 97 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3662 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS55 KSLC 120053
SVRSLC
UTC053-120130-
/O.NEW.KSLC.SV.W.0018.180812T0053Z-180812T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
653 PM MDT SAT AUG 11 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washington County in southwestern Utah...

* Until 730 PM MDT

* At 652 PM MDT, a severe thunderstorm was located over Santa Clara,
  or near St George, moving west at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  St George, Washington, Hurricane, Santa Clara, Ivins, Motoqua,
  Bloomington, Gunlock, Veyo and Snow Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3733 11405 3741 11353 3700 11331 3701 11405
      3709 11406
TIME...MOT...LOC 0052Z 088DEG 49KT 3715 11364 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
2 follow-up statements
181 
WWUS55 KSLC 120118
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
718 PM MDT SAT AUG 11 2018

UTC053-120130-
/O.CON.KSLC.SV.W.0018.000000T0000Z-180812T0130Z/
Washington UT-
718 PM MDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN WASHINGTON COUNTY...

At 718 PM MDT, a severe thunderstorm was located 18 miles northwest
of Beaver Dam, moving west at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Emergency management. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
St George, Washington, Hurricane, Santa Clara, Ivins, Motoqua,
Bloomington, Gunlock, Veyo and Snow Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3733 11405 3735 11350 3700 11331 3701 11405
      3709 11406
TIME...MOT...LOC 0118Z 088DEG 49KT 3714 11409 

HAIL...1.00IN
WIND...60MPH
 
$$
NC
601 
WWUS55 KSLC 120128
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
728 PM MDT SAT AUG 11 2018

UTC053-120137-
/O.EXP.KSLC.SV.W.0018.000000T0000Z-180812T0130Z/
Washington UT-
728 PM MDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON COUNTY
WILL EXPIRE AT 730 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
 Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3733 11405 3735 11350 3700 11331 3701 11405
      3709 11406
TIME...MOT...LOC 0127Z 088DEG 49KT 3714 11421 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:36 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 11, 3:36 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
336 PM MDT Sat Aug 11 2018

.SYNOPSIS...High pressure aloft over the Great Basin will
gradually weaken over the next several days. Moisture pooled
across the desert southwest and southern Utah will gradually
work north and then remain across Utah through the first half
of next week.

&&

.SHORT TERM (Through 06Z Thursday)...High pressure centered
across the region will maintian in place though the weekend,
before weakening and shifting southeast early next week. The
result will maintain above normal temperatures across northern
and central Utah through Sunday. Moisture currently spreading
northward will maintain scattered showers and thunderstorms
across southern Utah through this evening. This moisture
will continue to increase Sunday through early next week
bringing a better chance of showers and thunderstorms to much
of the area. Locally heavy rainfall and isolated flash
flooding will become an increasing threat across southern
Utah during the first half of next week.

.LONG TERM (After 06Z Thursday)...High pressure centered near the
Four Corners area heading into midweek next week will gradually
weaken as the week progresses. Wednesday begins a transition from
southwesterly flow bringing moisture northward to a more westerly
flow by Friday. Moisture will continue to hover near the
Utah/Arizona border and seep into southern Utah. Instability
during the afternoon will still be present each afternoon, however
declining each day. The best chances for showers and
thunderstorms will remain tied to the higher terrain mountain
spine from southern Utah into the Uinta Mountains. Temperatures
will not vary much from day to day as the ridge weakens slightly.

By the end of the extended period, forecast models try to re-
establish a high across the west coast with deviating locations.
Overall agreement with unclear details.

&&

.AVIATION...VFR conditions are expected at SLC through the TAF
period. There is a small (about 20 percent) chance of strong
outflow from the south this afternoon... otherwise northwesterly
winds should become more established before switching to the
southeast around 03Z.

&&

.FIRE WEATHER...High pressure centered across the region will
maintain hot and dry conditions through the remainder of the
weekend. Moisture will slowly increase across southern Utah this
afternoon through this evening maintaining a threat of showers and
thunderstorms, while isolated high based showers and dry
thunderstorms will remain possible across the higher terrain of
central Utah into the early evening hours. Moisture will continue
to work its way northward Sunday into early next week bringing a
better chance of showers and thunderstorms capable of producing
wetting rains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Dewey/Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 11, 6:00 AM MDT, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
600 AM MDT Sat Aug 11 2018

UTZ001>016-019>021-517-518-WYZ021-121200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
600 AM MDT Sat Aug 11 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Active wildfires over central Utah have produced an extensive
area of smoke for northern, central and eastern Utah. Reduced
visibilities in these areas are expected again today.

Isolated thunderstorms will develop once again across the higher
terrain of southern Utah this afternoon. A few of these showers
and stroms will work into central then northeast Utah later today.
Gusty winds will be the main impact from this showers and
thunderstorms.

Hot temperatures are expected again today. Triple digit readings
are expected across portions of western and southern Utah this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moisture will spread north across the remainder of the outlook
area Sunday will remain over the area throughout the upcoming
week. Scattered showers and thunderstorms will exist each day,
with locally heavy rains possible. Flash flooding could develop
out of these heavy rain events, with normally prone areas to
flooding such as slot canyons, steep terrain or burn scars
susceptible to flooding during the work week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 11, 2:36 PM MDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
236 PM MDT SAT AUG 11 2018

UTZ518-112100-
Southern Utah Mountains UT-
236 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD...
NORTHWESTERN KANE AND EASTERN IRON COUNTIES UNTIL 300 PM MDT...

At 234 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Hatch, or 35 miles east of Cedar City...
moving southwest at 20 mph. This storm is predicted to move over
US-89 south of Panguitch

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Panguitch, Hatch and Hillsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3789 11240 3765 11217 3751 11255 3777 11274
TIME...MOT...LOC 2034Z 061DEG 18KT 3766 11243

NC
Special weather statement, Aug 11, 3:37 PM MDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
337 PM MDT SAT AUG 11 2018

UTZ020-518-112200-
Southern Utah Mountains UT-South Central Utah UT-
337 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KANE COUNTY UNTIL 400 PM
MDT...

At 336 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles north of Kanab...moving southeast at 25
mph.

Penny-Nickel size hail and winds in excess of 40 mph will be
possible.

This storm will remain over mainly rural areas of western Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3737 11259 3748 11226 3721 11211 3706 11248
TIME...MOT...LOC 2136Z 336DEG 22KT 3733 11244

NC
Special weather statement, Aug 11, 3:57 PM MDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
357 PM MDT SAT AUG 11 2018

UTZ020-518-112230-
Southern Utah Mountains UT-South Central Utah UT-
357 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KANE COUNTY UNTIL 430 PM
MDT...

At 357 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles north of Kanab...moving southwest at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Orderville, Glendale, Alton and Mt Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3752 11246 3752 11209 3707 11214 3705 11251
      3716 11281 3735 11264
TIME...MOT...LOC 2157Z 026DEG 22KT 3731 11241

NC
Special weather statement, Aug 11, 4:32 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
432 PM MDT SAT AUG 11 2018

UTZ016-518-112300-
Southern Utah Mountains UT-Southwest Utah UT-
432 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND NORTH
CENTRAL IRON COUNTIES UNTIL 500 PM MDT...

At 431 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 11 miles south of Milford near SRs 129
and 21...moving west at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Minersville and Adamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3837 11301 3837 11294 3833 11282 3826 11266
      3796 11293 3817 11334
TIME...MOT...LOC 2231Z 075DEG 17KT 3824 11298

NC
Special weather statement, Aug 11, 6:41 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
641 PM MDT SAT AUG 11 2018

UTZ019-518-120130-
Southern Utah Mountains UT-Utah's Dixie and Zion National Park UT-
641 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON COUNTY
UNTIL 730 PM MDT...

At 640 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Washington, or 8 miles northeast of St
George...moving west at 15 mph. This storm will cross portions of
I-15 north of St.George.

Penny size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
St George, Washington, Hurricane, Santa Clara, Ivins, Bloomington and
Snow Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3724 11338 3702 11337 3701 11378 3728 11379
TIME...MOT...LOC 0040Z 088DEG 12KT 3715 11347

NC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:41 PM MDTSpecial Weather StatementSLCWashington49 min
Aug 11, 7:19 PM MDTAreal Flood AdvisorySLCWashington3 hr
Aug 12, 1:10 PM MDTFlash Flood WarningSLCEmery3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.